Various untoward reactions from penicillin have been reported in the literature. Urticaria has been observed from the systemic administration of the drug and skin rashes from direct contact with the substance and the solution of penicillin. In some instances the reaction was thought to be the result of contaminants rather than of the drug itself.
Binkley and Brockmole,1 as well as Silvers,2 describe a case of dermatitis of other parts of the body associated with involvement of the lids. The only case so far described, to my knowledge, in which a dermatitis of the lids followed the instillation of penicillin solution into the conjunctival sac is that of Keyes.3 In that case one drop of 1: 1,000 penicillin sodium solution was instilled into the conjunctival sac at hourly intervals for four doses. Before the last drop was administered the conjunctivas and lids became red and swollen. The redness and swelling
Selinger E. DERMATITIS OF THE LIDS FROM PENICILLIN EYE DROPS. JAMA. 1945;128(6):437. doi:10.1001/jama.1945.92860230001011
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: